Article Text

PDF

Chronic inflammatory demyelinating polyneuropathy during treatment with interferon-α
  1. Mª EUGENIA MARZO,
  2. MAR TINTORÉ,
  3. ORIOL FABREGUES,
  4. XAVIER MONTALBÁN,
  5. AGUSTÍN CODINA
  1. Unit of Clinical Neuroimmunology, Department of Neurology, Hospital Vall d’Hebron, Barcelona, Spain
  1. Dr Xavier Montalban, Unit of Clinical Neuroimmunology, Department of Neurology, Hospital Vall d’Hebron, Psg Vall d’Hebron 119–129, Barcelona 08915, Spain. Fax 0034 3 4274700; email xmontal{at}ar.vhebron.es

Statistics from Altmetric.com

Interferon-α (IFN-α) is widely used for the treatment of chronic viral hepatitis. There have been some reports concerning the development of autoimmune diseases, particularly thyroid disease, in patients under treatment with IFN.1 Disorders including autoimmune haemolytic anaemia, pernicious anaemia, thrombocytopenic purpura, systemic lupus erythematosus, Raynaud′s disease, parotiditis, and epididymitis have been reported. Some neurological problems have also been described2; although most such adverse events have involved the CNS, several cases of peripheral nervous system involvement have been reported—namely, axonal polyneuropathy,3 neuralgic amyotrophy, multiple mononeuropathies, and myasthenia gravis.4 On the other hand, some authors have reported that IFN-α may be an effective alternative therapy in patients with chronic inflammatory demyelinating polyneuropathy (CIDP) who are refractory to conventional treatments.5 Two trials using IFN-α and IFN-β on patients with CIDP are currently in progress. We describe one patient who developed CIDP during IFN-α treatment.

A 29 year old man who had hepatitis C for 2 years, was started on IFN-α treatment. He had the usual related flu-like syndrome during the first month of treatment. Previously he had had some migraine headache episodes, but no other medical problems. After 4 months of treatment, he progressively developed paraesthesias and weakness in both feet. When he came to our hospital 4 months later, his condition had worsened. Neurological examination disclosed tetraparesia (proximal and distal) with 4/5 strength (Medical Research Council scale), generalised areflexia, and hypoaesthesia both in his hands and feet. EMG data are summarised in the table. Prolonged distal motor latencies, slowed conduction velocities, temporal dispersion of the compound muscle action potentials (CMAPs), marked prolongation of F wave latencies, and a reduction of sensory and motor CMAPs in both arms and the right sural nerve were found. These findings were consistent with a demyelinating polyradiculoneuropathy with a mild axonal degeneration. The protein concentration in CSF was 208 mg/dl, there were no cells. Immunoelectrophoresis was normal, and antiganglioside antibodies (GM1, GD1a, GD1b, GT1b) were absent. Serum biochemical studies, including HIV antibody determination, were negative. We ruled out the presence of cryoglobulins. Although IFN-α was discontinued, the disease continued to worsen; the maximal neurological deficit was reached 5 months from onset. The patient was given prednisone (60 mg/day) and progressively improved. One year later he had no symptoms and showed areflexia only on neurological examination. A further EMG showed appreciable improvement.

Nerve conduction studies

This is the first report of CIDP development during treatment with IFN-α. CIDP is an immune mediated disorder that usually responds to plasma exchange, intravenous gammaglobulin, or corticosteroids, although occasionally the disease is refractory to these therapies. In the past, some authors have reported improvement in patients with CIDP who were receiving IFN-α.5 The mechanism by which IFN induced improvement in these patients is uncertain, although it may be related to complex immunomodulating effects, possibly by reduction of proinflammatory cytokine concentrations (tumour necrosis factor and IFN-γ) which may have a role in the development of inflammatory demyelination.5 The relation between IFN-α and CIDP in our patient is uncertain. Whether IFN-α was the cause of CIDP or whether their relation was only coincidental remains unknown. Nevertheless it seems clear that the treatment mentioned above did not prevent the development of this demyelinating disease with an immunological basis. IFN-α exerts complex immunomodulator effects, it can improve or worsen autoinmune diseases.

Although our findings could be coincidental, the data suggest caution, as IFN-α treatment might yield undesirable effects involving autoimmune phenomena.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.